South Dakota, 2011

Hail in South Dakota, August 8, 2011

August 8, 2011 · NWS UNR · 2 events in 1 county or zone

A severe thunderstorm developed over the eastern slopes of the Black Hills and produced large hail around Piedmont and Black Hawk.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A severe thunderstorm developed over the eastern slopes of the Black Hills and produced large hail around Piedmont and Black Hawk.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 8, 1:30 PM MST, 1 hour 31 minutes earlier.

Area forecast discussion, Aug 8, 1:30 PM MST, 1 hour 31 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
230 PM MDT MON AUG 8 2011

.DISCUSSION...CURRENT SURFACE ANALYSIS PLACES COLD FRONT SLIDING
SOUTH NEAR THE NEBRASKA/SODAK BORDER WHILE HIGH BUILDS INTO MONTANA.
UPPER LEVEL ANALYSIS PLACES RIDGING OVER THE ROCKIES WITH NORTHWEST
FLOW OVER OUR AREA. A FEW THUNDERSTORMS CONTINUE MAINLY OVER THE
BLKHLS AS A WEAK WAVE CONTINUES TO SLIDE THROUGH.

FOR THIS AFTERNOON INTO TONIGHT...A FEW THUNDERSTORMS WILL CONTINUE
TO LINGER THRU THE REST OF THE AFT BEFORE SLOWLY TAPER OFF THIS EVE
AS HIGH PRESSURE PUSHES INTO THE AREA. WITH WEAK
INSTABILITY/SHEAR...STORMS SHOULD OVERALL REMAIN TAME.

ON TUESDAY...NEXT WAVE SLIDING THROUGH THE FLOW PUSHES THROUGH THE
AREA WITH SOME STORMS DEVELOPING MAINLY IN THE AFTERNOON. MODELS
PLACE THE HIGHEST INSTABILITY OVER THE SWRN CWFA...THOUGH THIS
APPEARS MODEST AT BEST. 0-6 KM BULK SHEAR WILL BE HIGH IN THIS AREA
(OVER 50 KTS)...PLENTY FOR ROTATING STORMS. SO...DO NOT EXPECT
OVERALL SEVERE TREND TO BE HIGH...BUT AN ISOLATED STORM OR TWO
BECOMING SEVERE WILL BE POSSIBLE.

FOR WEDNESDAY...SOUTHERLY LOW LEVEL FLOW WILL INCREASE WITH
TEMPERATURES WARMING SLIGHTLY OVER THE AREA WHILE RIDGE AXIS STARTS
TO SHIFT EAST TOWARDS THE AREA. NEXT ROUND OF UPPER WAVES SLIDE
THROUGH BRINGING THE NEXT CHANCES FOR STORMS...THOUGH WITH WEAK
SHEAR AND MODEST INSTABILITY DO NOT EXPECT MUCH IN THE WAY OF
SEVERE.

EXTENDED...STRONG SHORTWAVE WILL CROSS THE NORTHERN PLAINS FOR THE
THURSDAY/THURSDAY NIGHT TIME FRAME BRINGING A GOOD CHANCE FOR
THUNDERSTORMS. AN UPPER LEVEL RIDGE WILL THEN BUILD INTO THE
NORTHERN PLAINS FOR FRIDAY INTO THE WEEKEND...RESULTING IN MOSTLY
DRY WEATHER. TEMPERATURES WILL BE NEAR AVERAGE FOR THE EXTENDED
PERIOD.

&&

.AVIATION...ISOLATED THUNDERSTORMS ARE EXPECTED THROUGH
TONIGHT...WITH VFR CONDITIONS EXPECTED OUTSIDE OF ANY HEAVIER
STORMS.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&
Hazardous weather outlook, Aug 8, 2:34 AM MST, 12 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
334 AM MDT MON AUG 8 2011

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-091300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
334 AM MDT (434 AM CDT) MON AUG 8 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE EXPECTED TODAY ACROSS THE AREA...
HOWEVER SEVERE WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SATURDAY

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY THROUGH THURSDAY.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TUESDAY AFTERNOON AND
EVENING ACROSS SOUTHWEST SOUTH DAKOTA AND PARTS OF NORTHEAST
WYOMING. LARGE HAIL AND STRONG WIND GUSTS WILL BE THE MAIN THREATS
FROM ANY SEVERE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

In the hours before

Special weather statement, Aug 8, 12:24 PM MST, 2 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
124 PM MDT MON AUG 8 2011

SDZ027-029-030-041-074-082015-
CUSTER CO PLAINS SD-FALL RIVER SD-HERMOSA FOOT HILLS SD-SOUTHERN
BLACK HILLS SD-SOUTHERN FOOT HILLS SD-
124 PM MDT MON AUG 8 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN FALL RIVER AND CENTRAL
CUSTER COUNTIES UNTIL 215 PM MDT...

AT 121 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES NORTH OF WIND CAVE VISITORS CENTER...OR
12 MILES SOUTHEAST OF DOWNTOWN CUSTER...MOVING SOUTHEAST AT 15 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  DOWNTOWN HOT SPRINGS...
  WIND CAVE VISITORS CENTER...
  COLD BROOK RESERVOIR...
  BUFFALO GAP...
  MAVERICK JUNCTION...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

SCHILD

The radar

The Rapid City radar (KUDX), 47 km away, was scanning. The volume nearest the first event began at 22:03 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Meade

When
August 8, 3:01 PM MST
Where
Meade County, 1 mi NW of Piedmont
Measured
1.25 in hail
Reported by
NWS Employee
Coordinates
44.240, -103.394

Hail, Meade

When
August 8, 3:20 PM MST
Where
Meade County, 3.25 mi N of Black Hawk
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.197, -103.293

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2011Every state in 2011This day in weather historyWarnings in South Dakota, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 338356, 338357.